Arizona, 2010Damaging Wind in Arizona, December 22, 2010
December 22, 2010 · NWS PSR · 1 event in 1 county or zone
A wet Pacific storm system produced isolated thunderstorms across south central Arizona during the evening hours on December 22nd. Some of these storms generated gusty and damaging winds, in addition to locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet Pacific storm system produced isolated thunderstorms across south central Arizona during the evening hours on December 22nd. Some of these storms generated gusty and damaging winds, in addition to locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 22, 8:15 PM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 22, 8:15 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
815 PM MST WED DEC 22 2010
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE FROM WEST TO EAST ACROSS THE REGION
THROUGH THURSDAY MORNING. THIS WILL RESULT IN NUMEROUS RAIN SHOWERS
AND SLIGHT CHANCE OF THUNDERSTORMS. THE RAIN MAY BE HEAVY AT
TIMES WITH THE BEST CHANCE OF FLOODING OVER SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA THIS EVENING. CONDITIONS WILL DRY OUT ON
THURSDAY... FOLLOWED BY A WARMING TREND LEADING TO ABOVE NORMAL
TEMPERATURES SATURDAY AND SUNDAY. A WEAK WEATHER SYSTEM EARLY NEXT
WEEK WILL BRING SLIGHT COOLING WITH LITTLE CHANGE THROUGH WEDNESDAY.
&&
.DISCUSSION...
THE STRONG PACIFIC LOW PRESSURE SYSTEM JUST OFF THE SOUTHERN CA
COAST WED MORNING...WAS ACCELERATING INLAND THIS EVENING AND
HEADING TOWARD NORTHERN AZ...CROSSING NORTHERN AZ BETWEEN MIDNIGHT
AND 5AM MST. MOST UPPER LEVEL DYNAMICS/UPPER LEVEL STORM SUPPORT
WILL DEVELOP OVER NORTHERN AZ...CENTERED AROUND THE GRAND CANYON
AIRPORT BY 2 AM MST. MOST RAINFALL ON WEDNESDAY OCCURRED IN OUR
SOUTHEAST CA PORTION OF THE FORECAST AREA...BUT SINCE 6 PM MST...
RAIN AND OR RAIN SHOWERS HAD DEVELOP IN AND AROUND THE GREATER
PHOENIX AREA.
ONE CONCERN LATE THIS AFTERNOON/EARLY EVENING WAS THE THREAT OF
STRONG DOWNBURST WINDS NEAR THE COLORADO RIVER. A LOW LEVEL JET...
NEARLY 35 KNOTS AT 6 THSD FT...HAD THE POTENTIAL TO BE PUSHED DOWN
OR DIRECTED TOWARD THE SURFACE FROM CONVECTIVE DOWNDRAFTS. WE DID
SEE A FEW DOWNBURST WIND SIGNATURES TO 37 KNOTS/43 MPH OVER MEXICO
30 MILES SOUTHWEST OF YUMA...AND ISOLATED DOWNBURSTS JUST WEST OF
THE COLORADO RIVER VALLEY IN THE REMOTE SOUTHEAST CA DESERTS.
OTHERWISE...PLOT DATA SHOWED A RICH 850/700 MB MOISTURE PLUME NOSING
INTO SOUTHWEST AZ AT 00Z/5 PM MST...AND JUST ABOUT INTO THE PHOENIX
AREA. UNFORTUNATELY STRONG UPPER LEVEL DYNAMICS/STORM SUPPORT WILL
BE DIRECTED INTO NORTHERN AZ TONIGHT...HOWEVER THE PHOENIX AREA
SHOULD BE CLIPPED A LITTLE BY MIDNIGHT. THE INFERENCE HERE IS...
HEAVIEST RAINFALL ON THE SOUTH CENTRAL DESERTS...INCLUDING PHOENIX
WILL OCCUR BETWEEN 11 PM AND 2 AM MST. THERE COULD EVEN BE AN
ISOLATED THUNDERSTORM WITH GUSTY WINDS. HOWEVER...THE HEAVIEST RAIN
SHOULD OCCUR OVER THE UPSLOPE MOUNTAIN AREAS JUST TO THE NORTH NORTH
AND EAST OF PHOENIX WHERE BETWEEN 1 AND 1.25 INCH STORM TOTALS ARE
POSSIBLE. UP TO 1/2 INCH IN THE DESERT VALLEYS ARE ALSO POSSIBLE.
AGAIN THE FAST MOVING NATURE OF THE LOW PRESSURE SYSTEM WILL TAKE IT
EAST OF THE FORECAST AREA...SOUTHEAST CA TO SOUTH CENTRAL AZ
INCLUDING PHOENIX...BY EARLY THURSDAY MORNING. RAIN CHANCES WILL
PRETTY MUCH END IN SOUTHEAST CA/FAR SOUTHWEST AZ SHORTLY AFTER
MIDNIGHT...THEN END IN THE PHOENIX AREA...LETS SAY AROUND 8 AM.
THE THREAT FOR WIDESPREAD HEAVY RAIN HAS ENDED IN SOUTHEAST CA AND
PORTIONS OF FAR SOUTHWEST AZ. WILL GO AHEAD AND DROP THE FLASH FLOOD
WATCH FOR PORTIONS OF SOUTHEAST CA AND THE COLORADO RIVER VALLEY...
BUT CONTINUE IT ACROSS EASTERN LA PAZ...EASTERN YUMA...AND NORTHWEST
MARICOPA COUNTIES UNTIL 11 PM MST.
CURRENT FORECASTS LOOK VERY GOOD FOR THE REMAINDER OF TONIGHT INTO
THURSDAY MORNING. NO UPDATES PLANNED. PORTIONS OF PREVIOUS
DISCUSSION BELOW STILL APPLY.
PREVIOUS DISCUSSION...
ONSET OF SIGNIFICANT PRECIP STILL LOOKS TO BE AFTER DARK TONIGHT.
SHOWERS OVER OUR FORECAST AREA HAVE BEEN MOST WIDESPREAD OVER
SOUTHEAST CALIFORNIA WITH A DOWNWARD TREND NOTED OVER JOSHUA TREE
NATIONAL PARK. THUS WILL LET THE FLASH FLOOD WATCH THERE EXPIRE.
CONVECTIVE SHOWERS HAVE DEVELOPED OVER IMPERIAL COUNTY THOUGH WITH A
BRIEF LIGHTNING STRIKE NOTED FROM THE NLDN DATA. ANTICIPATE ANY DEEP
CONVECTION TO REMAIN ISOLATED BUT IF IT FORMS...THERE IS SUFFICIENT
VERTICAL WIND SHEAR THIS AFTERNOON AND EVENING FOR ORGANIZED STORM
STRUCTURES TO TAKE SHAPE CREATING THE POTENTIAL FOR HAIL AND STRONG
WINDS. WILL KEEP THE FLASH FLOOD WATCH AS IS SINCE MOST OF THE
PRECIP OVER OUR ARIZONA ZONES HAS YET TO HAPPEN. PRECIP WILL TAPER
OFF FROM WEST TO EAST TONIGHT WITH A LINGERING SLIGHT CHANCE OF RAIN
OVER ZONE 24 THURSDAY AFTERNOON. ANTICIPATE ANOTHER QUARTER TO HALF
INCH OF PRECIP YET OVER THE LOWER DESERTS OF SOUTHEAST CALIFORNIA
WITH HALF TO ONE INCH AMOUNTS ON AVERAGE OVER THE ARIZONA ZONES
TONIGHT INTO THURSDAY MORNING WITH ISOLATED HIGHER AMOUNTS POSSIBLE.
MODELS INDICATE THAT DEW POINTS IN THE LOW LEVELS WILL DECREASE
OVERNIGHT OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA SUCH THAT
FOG WILL NOT BE AN ISSUE. HOWEVER...ANTICIPATE THAT THERE WILL BE
ENOUGH RADIATIONAL COOLING AND LINGERING SURFACE MOISTURE TO PRODUCE
SOME PATCHY FOG OVER MUCH OF THE LOWER DESERTS THURSDAY MORNING.
NOT CONFIDENT IT WILL BE DENSE ENOUGH TO MERIT AN ADVISORY.
THE SYSTEM WILL CONTINUE TO MOVE EASTWARD THURSDAY WITH A RIDGE
QUICK ON ITS HEELS. ANTICIPATE TEMPS ON THE SOUTH-CENTRAL DESERTS
THURSDAY TO BE COOLER THAN TODAY DUE TO COOL AIR LEFT BEHIND BY THE
FRONT. ELSEWHERE THERE WILL BE LITTLE CHANGE. THE RIDGE AXIS WILL
PEAK OVER THE INTERIOR WEST...INCLUDING ARIZONA...ON SATURDAY
LEADING TO A WARMING TREND FRIDAY AND SATURDAY. MADE ONLY SUBTLE
CHANGES TO PREVIOUSLY FORECASTED TEMPS.
SUNDAY THROUGH WEDNESDAY...A NORTHEAST PACIFIC TROUGH MOVES INLAND
SATURDAY NIGHT AND SUNDAY BUT WEAKENS RAPIDLY AS IT ENCOUNTERS THE
HIGH AMPLITUDE RIDGE. BOTH GFS AND ECMWF AGREE THAT A SPLIT IN THE
FLOW DEVELOPS OVER CALIFORNIA ON MONDAY WITH A MINOR TROUGH
DEVELOPING OVER ARIZONA AND NORTHWEST MEXICO. WHILE THERE ARE
DIFFERENCES BETWEEN THE TWO...NEITHER OF THEM DEPICT A STRONG ENOUGH
SYSTEM TO INTRODUCE POPS AT THIS TIME...JUST CLOUDINESS. FOR TUESDAY
AND WEDNESDAY THERE IS EITHER DRY NORTHWESTERLY FLOW PER THE GFS OR
LESS DRY SOUTHWESTERLY FLOW AHEAD OF ANOTHER WEAK TROUGH PER THE
ECMWF. EITHER WAY...TEMP TRENDS LOOK TO BE FLAT AFTER SUBTLE COOLING
MONDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
MVFR AT TIMES ARE EXPECTED WITH RAIN AND OR RAIN SHOWERS. CIGS AOB
5000FT ARE LIKELY AT BOTH SITES NEAR 12Z...BUT VSBYS SHOULD REMAIN
6SM OR GREATER. THERE IS A POSSIBILITY OF CIGS DROPPING TO 3000FT AT
PHX WITHIN THE HEAVIEST SHOWERS. RAIN WILL TAPER OFF AROUND 12Z THU
WITH A FEW LINGERING SHOWERS POSSIBLE UNTIL 15Z. SKIES WILL
GRADUALLY CLEAR THROUGH THE DAY THURSDAY. AT THIS POINT WILL LEAVE
FOG OUT OF THE FORECAST AS PRECIP WILL BE LINGERING TOO LONG AND
CLOUD COVER SHOULD BE TOO THICK FOR FOG FORMATION. SKIES BECOMING
SCT 8 THSD AGL BY 18Z THU.
SE CALIFORNIA AND SW ARIZONA...INCLUDING KIPL AND KBLH AIRFIELDS...
AREAS OF MVFR CIGS/VSBYS WITH WITH SHOWERS THROUGH 06Z. SKIES
BECOMING 4 TO 8 THSD SCT-BKN BETWEEN 06Z THU AND 09Z THU. AFT 09Z
THU SCT CLOUDS BASED NEAR 6 THSD AGL. PATCHY AREAS OF 2-4 MILES IN
FOG BETWEEN 10Z THU AND 14Z THU.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
WARMER AND DRIER CONDITIONS ARE EXPECTED FRIDAY THROUGH THE WEEKEND
AS HIGH PRESSURE RETURNS TO THE AREA.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH THROUGH 11 PM MST AZZ021-022-026.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...VASQUEZ/AJ
AVIATION...VASQUEZ
FIRE WEATHER...MEYERS
Hazardous weather outlook, Dec 22, 4:21 AM MST, 18 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
421 AM MST WED DEC 22 2010
CAZ030-231130-
JOSHUA TREE NATIONAL PARK-
321 AM PST WED DEC 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON. HEAVY
RAINFALL WITH AMOUNTS UP TO 4 TENTHS OF AN INCH PER HOUR...WITH
TOTAL AMOUNTS OF AN INCH OR MORE MAY OCCUR OVER HIGHER TERRAIN. ROADS
AND LOW SPOTS MAY HAVE CONSIDERABLE RUNOFF...WITH FLOODING POSSIBLE
INTO THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020>022-025-026-CAZ031>033-231130-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
421 AM MST WED DEC 22 2010 /321 AM PST WED DEC 22 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING. HEAVY
RAINFALL WITH AMOUNTS UP TO A QUARTER INCH PER HOUR...WITH TOTAL
AMOUNTS OF AN INCH OR MORE MAY OCCUR OVER HIGHER TERRAIN. ROADS AND
LOW SPOTS MAY HAVE CONSIDERABLE RUNOFF...WITH FLOODING POSSIBLE INTO
THIS EVENING. ISOLATED THUNDERSTORMS WITH DANGEROUS LIGHTNING AND BRIEF
GUSTY WINDS ARE ALSO EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CLEARING SKIES WITH PATCHY FOG IS FORECAST BY EARLY THURSDAY MORNING.
VISIBILITY MAY BE REDUCED TO LESS THAN ONE MILE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY.
AZZ023-024-027-028-231130-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
421 AM MST WED DEC 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL SPREAD ACROSS THE AREA AND BECOME WIDESPREAD THIS
AFTERNOON. LOCALLY HEAVY RAIN WITH TOTAL AMOUNTS BETWEEN A HALF INCH
AND ONE INCH ARE EXPECTED. HIGHWAYS WILL BECOME SLIPPERY WITH SOME
STANDING WATER IN LOW SPOTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Dec 22, 8:16 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
816 PM MST WED DEC 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HEAVY RAIN 2 S GLENDALE 33.55N 112.20W
12/22/2010 E5.00 INCH MARICOPA AZ TRAINED SPOTTER
SPOTTER REPORTED LOCALIZED FLOODING OF AN UNDERPASS,
CURB-TO-CURB ACCUMULATED WATER.
&&
CDEWEYThunderstorm Wind, Maricopa
- When
- December 22, 10:55 PM MST to 11:00 PM MST
- Where
- Maricopa County, 2.99 mi NNE of Glendale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 33.570, -112.160
Gusty thunderstorm winds, estimated to be 50 knots, blew down a 12 inch diameter tree in north central Phoenix. Other small tree limbs were blown down, and some shingles were blown off of a roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 22, 20101 death · 1 event
- Flood in California, December 22, 2010$350,000 · 1 event
- Strong Wind in Tennessee, December 22, 2010$20,000 · 1 event
- High Wind in Alaska, December 22 to 23, 201082 kt wind · 2 events
- Heavy Rain in California, December 22, 2010$5,000 · 1 event
- Heavy Snow in Maine, December 22 to 23, 20101 event
- Debris Flow in California, December 22, 20101 event
- High Wind in Texas, December 22, 201052 kt wind · 1 event
- Winter Storm in Maine, December 22 to 23, 20101 event
- Ice Storm in Wyoming, December 22 to 23, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277808.